Kansas, 2009

Flooding and Hail in Kansas, July 8 to 9, 2009

July 8 to 9, 2009 · NWS ICT · 30 events in 5 counties and zones

Elevated thunderstorms developed rapidly over portions of South Central Kansas during the evening hours of July 8th, 2009. As the massive storms made slow progress to the east, they produced hail up to baseball size over Downtown Wichita, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$13 million
Crop damage
$200
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated thunderstorms developed rapidly over portions of South Central Kansas during the evening hours of July 8th, 2009. As the massive storms made slow progress to the east, they produced hail up to baseball size over Downtown Wichita, Kansas. This hail lasted for almost 30 minutes producing widespread damage across Downtown Wichita and surrounding communities just to the north and east of Wichita including Newton, Hesston, Andover and Augusta. This devastating event caused over 10,000 claims to be filed with insurance agencies from damaged cars or roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 5:38 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 5:38 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT WED JUL 8 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES ACROSS PARTS OF
CENTRAL AND SOUTHEAST KANSAS AFTER MIDNIGHT. EXPECT THAT
CONVECTION WILL DEVELOP OVER CENTRAL KANSAS AND MOVE
SOUTHEASTWARD...AND WOULD MAINLY AFFECT KSLN AND KCNU. FOR NOW
WILL JUST MENTION SOME CB AT THESE TWO TAF SITES...AS CONFIDENCE
IS STORMS DEVELOPING IS FAIRLY HIGH BUT WHETHER OR NOT THEY WILL
AFFECT AIRPORTS SPECIFICALLY IS UNCERTAIN AT THIS POINT.
OTHERWISE...GUSTY WINDS ESPECIALLY DURING THE DAY THURSDAY...AND
VFR CONDITIONS EXPECTED.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED JUL 8 2009/

DISCUSSION...
FORECAST HIGHLIGHTS WILL BE SLIGHT THUNDERSTORM CHANCES OVER THE
NEXT 7 DAYS...ALONG WITH THE HEAT.

LONE STRONG/SEVERE SUPERCELL CURRENTLY MOVING SOUTH ALONG
INSTABILITY AXIS/MID-LEVEL BAROCLINIC ZONE ACROSS FAR EASTERN KS MAY
CLIP PORTIONS OF WOODSON AND ALLEN COUNTY OVER THE NEXT COUPLE
HOURS. HOWEVER...THINKING THAT THIS ISOLATED ACTIVITY MAY TEND TO
EVENTUALLY WEAKEN AS IT MOVES INTO A MORE STABLE AIRMASS.
ADDITIONALLY...A STRAY ISOLATED STORM MAY DEVELOP ACROSS
NORTHERN/NORTHEAST KS...ALONG A REMNANT OUTFLOW BOUNDARY. THIS
ACTIVITY COULD CLIP NORTHERN/NORTHEAST PORTIONS OF THE AREA LATE
THIS AFTERNOON/EVENING. THERE IS GREATER CONFIDENCE IN AN MCS
DEVELOPING AFTER MIDNIGHT...AS LOW-LEVEL JET VEERS...INCREASING LIFT
ALONG THE LOW-MID LEVEL BAROCLINIC ZONE CURRENTLY IN PLACE. THINKING
BEST CHANCES WILL BE EAST OF I-135...ALTHOUGH CANNOT RULE OUT
ISOLATED ACTIVITY WEST OF I-135. DESPITE ONLY MODEST
INSTABILITY...STRONG DIRECTIONAL DEEP LAYER SHEAR AND GOOD
STORM-RELATIVE INFLOW COULD PROMOTE A FEW SEVERE STORMS...CAPABLE OF
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...ALTHOUGH NOT
ANTICIPATING A HIGH-END EVENT BY ANY MEANS. THIS ACTIVITY SHOULD
PERSIST INTO THURSDAY MORNING OVER EAST-CENTRAL/SOUTHEAST KS.

A SUBTLY ACTIVE PATTERN EXPECTED THE NEXT 5-7 DAYS. THE BUILDING
MID/UPPER RIDGE CENTER IS EXPECTED TO REMAIN ACROSS THE SOUTHERN
PLAINS/SOUTHERN ROCKIES...KEEPING THE FORECAST AREA IN A
WEST/NORTHWEST FLOW ALOFT REGIME. THIS WILL ALLOW FOR VARIOUS WEAK
FRONTAL BOUNDARIES TO WOBBLE IN THE VICINITY OF THE FORECAST
AREA...AS SUBTLE MID/UPPER DISTURBANCES RACE EAST/SOUTHEAST THROUGH
THE NORTHWEST FLOW ALOFT. THIS WILL ALLOW FOR SLIGHT CHANCES OF
THUNDERSTORMS JUST ABOUT EACH DAY AND NIGHT...MAINLY ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA CLOSEST TO THE STRONGER
WEST/NORTHWESTERLIES. FOR THE MOST PART...AM NOT ANTICIPATING ANY
WIDESPREAD AND/OR HIGH-END SEVERE EVENTS...MAINLY DUE TO VERY WARM
MID-LEVEL TEMPERATURES AND RELATIVELY WEAK FLOW ALOFT. HOWEVER...A
FEW MAINLY NOCTURNAL THROUGH MORNING STRONG/SEVERE THUNDERSTORM
COMPLEXES CANNOT BE RULED OUT...ALONG WITH LOCALLY HEAVY RAIN.

HEAT WILL BE ANOTHER ISSUE. LATEST MODEL GUIDANCE CONTINUES TO
SUGGEST ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS...WITH
850MB TEMPERATURES APPROACHING AND EVEN EXCEEDING 30C. NORMAL HIGHS
THIS TIME OF YEAR ARE LOW 90S. PENDING MORNING CONVECTION HAMPERING
HIGHS...THINKING THURSDAY-FRIDAY HIGHS WILL REACH 90S-100S...WARMEST
ON FRIDAY. IN FACT...SOUTHWEST PORTIONS OF THE FORECAST AREA COULD
VERY WELL EXCEED 105F ON FRIDAY...GIVEN THE EXPECTED AMOUNT OF
MIXING OCCURS. HEAT INDICES WILL BE MARGINAL FOR A HEAT ADVISORY DUE
TO DEWPOINTS MIXING OUT FROM SOUTHWEST TO NORTHEAST...SO WILL HOLD
OFF ON ISSUING ANY HEADLINES AT THIS TIME. SATURDAY TEMPERATURES
WILL BE TRICKY AS A COLD FRONT OOZES SOUTH ACROSS THE AREA. LATEST
GUIDANCE CONTINUES TO TREND FARTHER SOUTH WITH THIS FRONT...SO THE
EXTREME TEMPERATURES MAY BE CONFINED TO FAR SOUTHERN COUNTIES.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COMPLEX OF CONVECTION QUICKLY MOVED SOUTH OF THE AREA INTO OK EARLY
TODAY...WITH JUST LINGERING MID CLOUDS ACROSS THE KICT AND KHUT TAF
SITES. FOR THE REST OF THE DAY EXPECT VFR CONDITIONS FOR ALL THE TAF
SITES AS CAPPING INVERSION ALOFT KEEPS PRECIP CHANCES NIL.

CONCERN THEN SHIFTS TO ANOTHER ROUND OF NOCTURNAL CONVECTION
EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTHEAST KS LATE TONIGHT.
MID LEVEL LIFT AND ELEVATED INSTABILITY LOOKS TO INCREASE ACROSS
THIS AREA BETWEEN 06-09Z/THU WITH A COUPLE AREAS OF CONVECTION
POSSIBLE TO THE EAST OF INTERSTATE 135 AFTER 09Z/THU. THIS WILL
POSSIBLY AFFECT THE KSLN AND EVENTUALLY THE KCNU TAF SITES AS THIS
AREA OF STORMS AGAIN SLIDES TO THE SOUTH DURING THE 09-15Z/THU TIME
FRAME.  SO HAVE INSERTED A VCTS FOR THIS CHANCE.  NOT TOO CONFIDENT
ENOUGH IN PLACEMENT OF THE CONVECTION TO GO WITH A TEMPO GROUP JUST
YET.

ALSO NOT CONFIDENT IN KICT AND KHUT STAYING DRY AS WELL...EARLY ON
THU...BUT WILL KEEP MENTION OF TSRA OUT OF THESE SITES AND WAIT TILL
LATER TAF ISSUANCES TO INSERT IF NEEDED.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 101  76 103 /  20  10  10  10
HUTCHINSON      74 101  75 102 /  20  10  10  20
NEWTON          73  99  76 102 /  20  10  10  20
ELDORADO        73  98  76 102 /  20  10  10  10
WINFIELD-KWLD   74 101  76 103 /  20  10  10  10
RUSSELL         74 101  74  99 /  10  10  20  20
GREAT BEND      74 102  74 100 /  10  10  20  20
SALINA          74  99  75  99 /  20  10  20  20
MCPHERSON       74 100  75 101 /  20  10  20  20
COFFEYVILLE     73  96  75 101 /  30  30  10  10
CHANUTE         72  96  75  99 /  30  30  10  10
IOLA            71  95  75  98 /  30  30  20  10
PARSONS-KPPF    72  96  75 100 /  30  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 7:46 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT WED JUL 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
846 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE TONIGHT FOR AREAS GENERALLY ALONG AND EAST OF INTERSTATE
135. DIME TO QUARTER SIZE HAIL AND WINDS OF 50 TO 60 MPH WILL BE
POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE
INTO THURSDAY MORNING MAINLY ACROSS EAST-CENTRAL AND SOUTHEAST
KANSAS.

PERIODIC THUNDERSTORM CHANCES WILL CONTINUE FROM THURSDAY NIGHT
THROUGH THE WEEKEND...AND INTO NEXT WEEK...MAINLY ACROSS THE
NORTHERN HALF TO NORTHERN TWO THIRDS OF KANSAS...AS VARIOUS
FRONTAL BOUNDARIES STALL ACROSS THE CENTRAL PLAINS. WHILE
WIDESPREAD OR SIGNIFICANT SEVERE WEATHER EPISODES ARE NOT
ANTICIPATED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
THROUGH EARLY NEXT WEEK.

FINALLY...AFTERNOON THROUGH EARLY EVENING HEAT INDICES WILL CLIMB
INTO THE 100 TO 105 DEGREE RANGE ACROSS MOST OF THE AREA ON
THURSDAY AND FRIDAY...AND MAINLY ACROSS SOUTH-CENTRAL AND
SOUTHEAST KANSAS ON SATURDAY. HEAT INDICES IN THE 100 TO 105
DEGREE RANGE MAY CONTINUE ACROSS MUCH OF THE AREA INTO AT LEAST
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMB/ADK/SCHRECK

In the hours before

Special weather statement, Jul 8, 2:16 PM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED JUL 8 2009

KSZ072-082045-
ALLEN-
316 PM CDT WED JUL 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM NEAR GARNETT...OR 23 MILES SOUTH OF OTTAWA...
AND MOVING SOUTH AT 35 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN EASTERN ALLEN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

CARUSO
Local storm report, Jul 8, 3:04 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     1 W BRONSON             37.90N 95.09W
07/08/2009  E60 MPH          ALLEN              KS   LAW ENFORCEMENT

            WINDS OF AT LEAST 60 MPH ESTIMATED.

&&

ADK
Local storm report, Jul 8, 3:07 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             1 SSW BRONSON           37.88N 95.08W
07/08/2009  E1.75 INCH       ALLEN              KS   LAW ENFORCEMENT

&&

ADK
Special weather statement, Jul 8, 8:00 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT WED JUL 8 2009

KSZ083-090230-
SEDGWICK-
900 PM CDT WED JUL 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR NEAR
DOWNTOWN WICHITA...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 8, 8:14 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT WED JUL 8 2009

KSZ051-068-090245-
HARVEY-MCPHERSON-
914 PM CDT WED JUL 8 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY AND MCPHERSON COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO 5 MILES
SOUTH OF HALSTEAD...AND MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 5 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 flood. Local standard time, as filed.

Hail, Sedgwick

When
July 8, 8:16 PM CST to 8:18 PM CST
Where
Sedgwick County, 3.11 mi N of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.695, -97.426

Hail, Sedgwick

When
July 8, 8:18 PM CST to 8:20 PM CST
Where
Sedgwick County, 3.26 mi NE of (Ict)wichita Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.684, -97.389

Hail, Sedgwick

When
July 8, 8:29 PM CST to 8:32 PM CST
Where
Sedgwick County, 2.82 mi WSW of Wichita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.380

Hail, Sedgwick

When
July 8, 8:29 PM CST to 9:10 PM CST
Where
Sedgwick County, 2.67 mi WSW of Wichita to 1.52 mi S of Eastborough
Measured
2.75 in hail
Injuries
20 direct, 0 indirect
Property damage
$10 million
Reported by
Broadcast Media
Coordinates
37.682, -97.373

Large Hail ranging in size from golf ball to baseball sized moved across Downtown Wichita, causing devastating damage to cars and roofs. During the half hour hail storm, thousands of cars either had roof, windshield or hood damage. Insurance agencies reported 10 to 15 thousand cars may have damaged by the hail storm. The hail was so large and numerous that it killed numerous birds in the Delano district, and injured fans at Lawrence Dumont Stadium as the hail turned the minor league baseball field white. Stain glassed windows were destroyed at Friends University and hundreds of homes and businesses received roof and window damage.

Hail, Sedgwick

When
July 8, 8:43 PM CST to 8:45 PM CST
Where
Sedgwick County, 2.65 mi NW of (Iab) McConnell Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.651, -97.299

Three quarter to one inch hail was reported.

Hail, Sedgwick

When
July 8, 8:43 PM CST
Where
Sedgwick County, 2.65 mi NW of (Iab) McConnell Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.651, -97.299

Hail, Sedgwick

When
July 8, 8:43 PM CST
Where
Sedgwick County, 2.65 mi NW of (Iab) McConnell Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.651, -97.299

Hail, Sedgwick

When
July 8, 8:47 PM CST
Where
Sedgwick County, 1.38 mi S of Wichita
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.330

Hail, Sedgwick

When
July 8, 8:50 PM CST to 8:56 PM CST
Where
Sedgwick County, 2.72 mi SSW of Eastborough
Measured
1 in hail
Reported by
Public
Coordinates
37.664, -97.269

The hail made piles one and half inches deep.

Hail, Sedgwick

When
July 8, 9:15 PM CST
Where
Sedgwick County, 1.64 mi N of Eastborough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.723, -97.244

Hail, Sedgwick

When
July 8, 9:23 PM CST
Where
Sedgwick County, 1.56 mi SE of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.687, -97.227

Hail, Harvey

When
July 8, 9:24 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Hail, Sedgwick

When
July 8, 9:34 PM CST
Where
Sedgwick County, 4.59 mi ESE of Eastborough
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.170

Hail, Harvey

When
July 8, 9:38 PM CST to 9:48 PM CST
Where
Harvey County, 1.27 mi ENE of Hesston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.138, -97.409

The hail was nickel to quarter size and lasted for ten minutes.

Hail, Harvey

When
July 8, 9:46 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.140, -97.430

Hail, McPherson

When
July 8, 9:51 PM CST to 10:01 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

The hail was quarter to golf ball sized and fell for ten minutes.

Hail, Butler

When
July 8, 9:56 PM CST to 10:30 PM CST
Where
Butler County, 2.14 mi SSW of Andover to 1.17 mi ENE of Augusta
Measured
2.75 in hail
Property damage
$2.5 million
Reported by
Trained Spotter
Coordinates
37.690, -97.140

The same hail storm that devastated Downtown Wichita, Kansas continued to track east and produced large hail ranging from golf ball to baseball size, across western sections of Butler county including the cities of Andover and Augusta along US Highway 54. Witnesses report that the hail lasted for almost a half an hour, causing damage to hundreds of vehicles with numerous roofs and windows damaged.

Hail, McPherson

When
July 8, 10:11 PM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -97.540

Hail, McPherson

When
July 8, 10:12 PM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -97.540

Hail, McPherson

When
July 8, 10:31 PM CST
Where
McPherson County, 5.55 mi S of Galva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -97.520

Flood, Butler

When
July 8, 10:31 PM CST to July 9, 12:31 AM CST
Where
Butler County, 4 mi SSE of Andover to 4.83 mi S of Andover
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
37.664, -97.112

A trained spotter reported six to eight inches of water flowing over the road at 110th and Prairie Creek.

Hail, Butler

When
July 8, 10:43 PM CST
Where
Butler County, 2.74 mi E of Rose Hill
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.570, -97.080

Hail, McPherson

When
July 8, 10:52 PM CST
Where
McPherson County, 7.37 mi ENE of Moundridge
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.250, -97.400

Forty five mph winds accompanied the hail.

Hail, Butler

When
July 8, 11:30 PM CST
Where
Butler County, 2.74 mi W of Towanda
Measured
1 in hail
Reported by
Public
Coordinates
37.797, -97.050

Hail, Butler

When
July 9, 12:35 AM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail, Marion

When
July 9, 1:08 AM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.170, -97.110

Hail, Marion

When
July 9, 1:30 AM CST
Where
Marion County, 0.55 mi NW of Durham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.486, -97.227

Flood, Butler

When
July 9, 1:35 AM CST to 4:35 AM CST
Where
Butler County, 0.55 mi E of El Dorado to 1.6 mi SE of El Dorado
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.820, -96.860

Local law enforcement reported flooding of low lying areas.

Hail, Butler

When
July 9, 1:59 AM CST
Where
Butler County, 6.99 mi N of El Dorado Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -96.840

Hail, Marion

When
July 9, 2:35 AM CST
Where
Marion County, 4.09 mi ENE of Peabody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.196, -97.032

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188896, 188899, 188900, 188952, 188903, 188965, 188966, 188968, 188904, 188907, 188908, 188911, 188910, 188913, 188912, 188914, 188969, 188915, 188916, 188917, 189151, 189152, 188918, 188927, 188930, 188919, 188920, 189156, 188934, 188921.